Directional convex hulls that are not semialgebraic
Let $D \subseteq \mathbb{R}^d$ be a cone. A function $f : \mathbb{R}^d \to \mathbb{R}$ is $D$-convex if $t \mapsto f(x + ty)$ is convex for every $x \in \mathbb{R}^d$ and $y \in D$, and the $D$-convex hull of a finite set $K \subseteq \mathbb{R}^d$ is $$\operatorname{conv}_D(K) = \{x \in \mathbb{R}^d : f(x) \le \max_{y \in K} f(y) \text{ for every } D\text{-convex } f\}.$$ For $D = \mathbb{R}^d$ this is the convex hull; for the cone of rank-one matrices it is the rank-one convex hull. The hull of finitely many points is known to be semialgebraic in special cases: separate convexity, that is, rank-one convexity for diagonal matrices (Matoušek and Plecháč), finite sets of directions in the plane (Franěk and Matoušek), and the rank-one convex hull of finitely many $2 \times 2$ triangular matrices (Meroni and Raiță). A non-semialgebraic example is conjectured to exist for every cone $D$ consisting of three distinct planes in $\mathbb{R}^3$ that meet in a line.
Problem. Prove or disprove that the $D$-convex hull of a finite set of points is not necessarily semialgebraic.
Source: Meroni, Conjecture 34 of Randomstrasse101, in “Directional Convexity” (2026).
The statement is adapted from randomstrasse101.math.ethz.ch, whose text is available under CC BY 4.0.
Classification
- Primary
- MG — Metric Geometry
- Secondary
- AG
- Keywords
- directional convexity, Randomstrasse101, rank-one convexity, semialgebraic sets
- Literature checked
- Oct. 2, 2026 by clemens-admin
References
@misc{meroni2026directional,
author = {Meroni, Chiara},
title = {Directional Convexity (problems 34 and 35)},
howpublished = {Randomstrasse101 blog},
year = {2026},
url = {https://randomstrasse101.math.ethz.ch/posts/DirectionalConvexity/}
}
@misc{meroni2025rankone,
author = {Meroni, Chiara and Rai{\c{t}}{\u{a}}, Bogdan},
title = {Semialgebraic rank-one convex hulls: $2\times2$ triangular matrices and beyond},
year = {2025},
eprint = {2509.07541},
archivePrefix = {arXiv}
}
@article{franek2009dconvex,
author = {Fran{\v{e}}k, Vojt{\v{e}}ch and Matou{\v{s}}ek, Ji{\v{r}}{\'\i}},
title = {Computing {$D$}-convex hulls in the plane},
journal = {Computational Geometry},
volume = {42},
number = {1},
pages = {81--89},
year = {2009},
doi = {10.1016/j.comgeo.2008.03.003}
}
@article{matousek1998separately,
author = {Matou{\v{s}}ek, Ji{\v{r}}{\'\i} and Plech{\'a}{\v{c}}, Petr},
title = {On functional separately convex hulls},
journal = {Discrete \& Computational Geometry},
volume = {19},
number = {1},
pages = {105--130},
year = {1998},
doi = {10.1007/PL00009331}
}
@inproceedings{basu2025lamination,
author = {Basu, Saugata and Amini Khorasgani, Hamidreza and Maji, Hemanta K. and Nguyen, Hai H.},
title = {Solving linear inequalities over convex sets and its applications to cryptography and hydrodynamics},
booktitle = {66th IEEE Symposium on Foundations of Computer Science (FOCS 2025)},
year = {2025}
}
Citing this problem
This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.
OP-00047, "Directional convex hulls that are not semialgebraic", clopen.solutions.